Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

April 23, 2020Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 23, 2020, 5:21 PM CDT for Pratt County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2020, 5:21 PM CDT (22:21 UTC)
Expired
Apr 23, 2020, 5:45 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS83 KDDC 232221
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Thu Apr 23 2020
 
KSZ079>081-232245-
Pratt KS-Kiowa KS-Edwards KS-
521 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hopewell, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Byers and Hopewell. 

LAT...LON 3770 9906 3780 9905 3781 9880 3768 9882
TIME...MOT...LOC 2221Z 272DEG 17KT 3776 9896 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 23, 1:21 PM CDT, 4 hours earlier.

Area forecast discussion, Apr 23, 1:21 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
121 PM CDT Thu Apr 23 2020

...Updated Long Term Section...

.SHORT TERM...(Today through Saturday night)
Issued at 100 PM CDT Thu Apr 23 2020

Today-Tonight: Isolated convection is anticipated to
develop ~20Z this afternoon.. as small amplitude shortwave energy
progresses southeastward from Eastern Colorado into Western
Kansas in the presence of a relatively dry albeit marginally
unstable airmass characterized by 7.5 C/km mid-level lapse rates,
250-500 J/kg mlcape, ~1000 J/kg dcape, and effective shear values
on the order of 20-30 knots. In such an environment, expect
convection to be multicellular in nature. With steep low-mid
level lapse rates /inverted-V profiles/, 30-40 degree sfc dewpoint
depressions and modest dcape -- isold instances of damaging winds
will be possible in assoc/w the deepest updrafts -- mainly
between 20-01Z.

Friday-Saturday night: Expect intermittent chances for convection
in assoc/w small amplitude waves in NW flow aloft, with the
relative best chance during the afternoon and evening hours.

.LONG TERM...(Sunday through Thursday)
Issued at 120 PM CDT Thu Apr 23 2020

A northwest flow aloft regime continues Sunday through Thursday.
Long range models show several quick moving disturbances traverse
across southwest Kansas throughout the extended forecast period.
An upper level ridge axis cross the CWA Sunday. Broad flow sits
over the CONUS west of the Mississippi following the passing ridge
axis.

An amplifying trough moves from the northern Plains to Midwest
Tuesday morning through Tuesday night. The GFS shows little direct
impact to SW KS from the trough while the ECMWF has the base of the
trough cross the CWA Tuesday. A ridge over the western U.S. moves
into southwest Kansas Tuesday night. Models show the ridge axis
crossing the central Plains Thursday.

Surface low pressure crosses the central U.S. Monday night into
Tuesday dragging behind a cold front. The cold front will pass
through southwest Kansas Monday night into Tuesday morning. Most of
the extended forecast period is dry with some scattered chances for
thunderstorms associated with the cold front. Expect highs to range
from the mid-70s to upper 80s and lows to range from the mid-40s to
upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1233 PM CDT Thu Apr 23 2020

Isolated showers/thunderstorms will be possible late this
afternoon (20-00Z), mainly at the DDC/HYS terminals. Otherwise,
VFR conditions will rule through the TAF period. 10-15 knot
westerly winds will prevail at all terminals this afternoon,
becoming light/variable after sunset. Gusty/erratic winds can be
expected invof any convection this afternoon. Winds will shift to
the N and increase to 10-15 knots late tonight (07-10Z Fri),
strengthening to 15-20 knots with gusts up to ~25 knots several
hours after sunrise (~15Z Fri).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  48  65  40 /  20  20  40   0
GCK  78  45  64  37 /  10  20  30   0
EHA  79  45  66  40 /  10  20  20  10
LBL  79  47  66  39 /  10  20  30   0
HYS  80  48  68  40 /  20  20  30   0
P28  81  52  68  43 /  20  20  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Vincent
LONG TERM...Newman
AVIATION...Vincent
Hazardous weather outlook, Apr 23, 10:47 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
1047 AM CDT Thu Apr 23 2020

KSZ030-031-043>046-061>066-074>081-084>090-241600-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1047 AM CDT Thu Apr 23 2020 /947 AM MDT Thu Apr 23 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
An isolated thunderstorm or two will be possible mainly across
portions of Stafford, Pratt, and Barber counties after 4 PM
this afternoon. No severe weather is expected, however,
dangerous cloud-to-ground lightning is a hazard with all
thunderstorms.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Vincent

In the hours before

Special weather statement, Apr 23, 3:32 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
332 PM CDT Thu Apr 23 2020

KSZ080-089-232115-
Kiowa KS-Comanche KS-
332 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER AND NORTHEASTERN COMANCHE COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.

LAT...LON 3725 9937 3740 9936 3740 9901 3739 9901
      3738 9900 3723 9900
TIME...MOT...LOC 2032Z 276DEG 22KT 3730 9928

TATRO
Special weather statement, Apr 23, 3:55 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
355 PM CDT Thu Apr 23 2020

KSZ065-232130-
Pawnee KS-
355 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE COUNTY UNTIL
430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Larned.

LAT...LON 3819 9923 3827 9925 3833 9903 3826 9903
      3826 9891 3816 9891
TIME...MOT...LOC 2055Z 251DEG 26KT 3824 9916

TATRO
Special weather statement, Apr 23, 4:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT Thu Apr 23 2020

KSZ066-232200-
Stafford KS-
423 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STAFFORD COUNTY
UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Seward and Radium.

LAT...LON 3815 9865 3815 9891 3826 9891 3826 9864
TIME...MOT...LOC 2122Z 273DEG 22KT 3824 9888

TATRO
Special weather statement, Apr 23, 4:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Thu Apr 23 2020

KSZ066-232215-
Stafford KS-
450 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hudson.

LAT...LON 3808 9877 3819 9877 3823 9851 3807 9851
TIME...MOT...LOC 2149Z 272DEG 17KT 3813 9869

TATRO
Special weather statement, Apr 23, 5:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT Thu Apr 23 2020

KSZ066-232230-
Stafford KS-
511 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STAFFORD COUNTY
UNTIL 530 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zenith, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Zenith.

LAT...LON 3798 9861 3811 9860 3812 9847 3806 9847
      3795 9848
TIME...MOT...LOC 2211Z 272DEG 17KT 3804 9851

TATRO
Special weather statement, Apr 23, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Thu Apr 23 2020

KSZ079>081-232245-
Pratt KS-Kiowa KS-Edwards KS-
521 PM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hopewell, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Byers and Hopewell.

LAT...LON 3770 9906 3780 9905 3781 9880 3768 9882
TIME...MOT...LOC 2221Z 272DEG 17KT 3776 9896

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:01 PM CDTSpecial Weather StatementDDCFinney44 min
Apr 22, 7:02 PM CDTSpecial Weather StatementDDCNess43 min
Apr 22, 7:06 PM CDTSpecial Weather StatementDDCNess39 min
Apr 22, 7:42 PM CDTSpecial Weather StatementDDCGrant, Gray, Haskell48 min
Apr 22, 7:44 PM CDTSpecial Weather StatementDDCHodgeman46 min
Apr 22, 8:14 PM CDTSpecial Weather StatementDDCFord46 min
Apr 22, 8:18 PM CDTSpecial Weather StatementDDCMeade, Seward, Stevens27 min
Apr 22, 8:45 PM CDTSpecial Weather StatementDDCClark45 min
Apr 23, 3:02 PM CDTSpecial Weather StatementDDCEllis43 min
Apr 23, 3:05 PM CDTSpecial Weather StatementDDCRush40 min
Apr 23, 3:29 PM CDTSpecial Weather StatementDDCComanche46 min
Apr 23, 3:32 PM CDTSpecial Weather StatementDDCComanche43 min
Apr 23, 3:55 PM CDTSpecial Weather StatementDDCPawnee35 min
Apr 23, 4:23 PM CDTSpecial Weather StatementDDCStafford37 min
Apr 23, 4:50 PM CDTSpecial Weather StatementDDCStafford25 min
Apr 23, 5:11 PM CDTSpecial Weather StatementDDCStafford19 min
Apr 23, 5:27 PM CDTSpecial Weather StatementDDCPratt18 min
Apr 23, 5:29 PM CDTSpecial Weather StatementDDCComanche31 min
Apr 23, 5:31 PM CDTSpecial Weather StatementDDCPawnee29 min
Apr 23, 5:32 PM CDTSpecial Weather StatementDDCHodgeman28 min
Apr 23, 6:44 PM CDTSpecial Weather StatementDDCHodgeman16 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.